Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 72, NWS Dodge City, KS

May 16, 2022Morton County, Stanton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2022, 10:32 PM CDT for Morton County, Stanton County, Stevens County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2022, 10:32 PM CDT (03:32 UTC)
Expired
May 16, 2022, 11:15 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 171 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 10:55 PM CDTTSTM WND GST 63Elkhart, KSAWOS STATION KEHA ELKHART AWOS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS53 KDDC 170332
SVRDDC
KSC129-187-189-170415-
/O.NEW.KDDC.SV.W.0072.220517T0332Z-220517T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1032 PM CDT Mon May 16 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Stanton County in southwestern Kansas...
  Northwestern Stevens County in southwestern Kansas...

* Until 1115 PM CDT.

* At 1032 PM CDT, a severe thunderstorm was located 10 miles
  southeast of The Saunders Elevator, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Richfield around 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3754 10204 3773 10155 3700 10155 3700 10204
TIME...MOT...LOC 0332Z 267DEG 30KT 3734 10195 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJOHNSON
1 follow-up statement
915 
WWUS53 KDDC 170345
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1045 PM CDT Mon May 16 2022

KSC129-187-189-170415-
/O.CON.KDDC.SV.W.0072.000000T0000Z-220517T0415Z/
Morton KS-Stanton KS-Stevens KS-
1045 PM CDT Mon May 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR MORTON...STANTON AND NORTHWESTERN STEVENS COUNTIES...

At 1044 PM CDT, a severe thunderstorm was located near Richfield,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
Morton, Stanton and northwestern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3754 10204 3773 10155 3700 10155 3700 10204
TIME...MOT...LOC 0344Z 267DEG 30KT 3735 10182 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:34 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, May 16, 4:34 PM CDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
434 PM CDT Mon May 16 2022

...updated aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon May 16 2022

A weak disturbance will move through eastern Colorado this evening
and into western Kansas overnight. This will lead to a few
thunderstorms forming across eastern Colorado, trekking east into
western portions of the CWA. These storms will start to decay as
they head into Kansas with strong winds being the main concern. A
heat burst overnight can not be ruled out close to these decaying
storms. Otherwise expect increasing cloudiness overnight with
winds generally from the south. Winds become light and variable
tomorrow ahead of a cold front moving in form the north with skies
becoming mostly clear by tomorrow afternoon. As for temperatures,
lows tonight look to dip into the upper 50s to low 60s with highs
tomorrow reaching into the 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon May 16 2022

A weak cold front is expected to move through the area Tuesday
afternoon into Tuesday night. Another round of isolated to
scattered thunderstorms is expected to move eastward off the
higher terrain of Colorado Tuesday afternoon and into northern
portions of the CWA Tuesday evening. These storms will collide
with a more unstable air mass to the east leading to a few storms
to become severe. Large hail and damaging winds look to be the
main concern. Yet another shortwave is progged to move through
eastern Colorado Wednesday with another chance of thunderstorms
Wednesday evening. Otherwise expect an increase in cloudiness
during the overnight hours with decreasing cloudiness during the
day. A drier pattern emerges Thursday into Friday with winds from
the south Thursday, shifting to the north Friday morning as a cold
front pushes through the area. Ensemble models then depict the
next storm system to move through the area Saturday. This will
need to be watched as we get newer model runs. As for
temperatures, highs look to reach into the 80s Wednesday with near
100 degrees in some places Thursday. We then cool down into the
70s to 60s Friday into this weekend before rebounding into the 80s
Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 500 PM CDT Mon May 16 2022

VFR will prevail through TAF pd. Some mid to high cloud clouds
will drift across the area, but nothing more significant. Some
storms are expected mid to late evening. The highest probs at
KLBL. Strong winds of 50+ knots may be possible with this
activity. Winds will be SE/S 5-15 kt through much of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  94  58  85 /  30  10  10   0
GCK  58  93  57  84 /  30   0  10   0
EHA  58  97  57  87 /  40  10   0  10
LBL  58  98  57  87 /  30  10   0  10
HYS  59  90  59  82 /  20  10  30   0
P28  62  95  63  87 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...99
Hazardous weather outlook, May 16, 2:34 AM CDT, 19 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
234 AM CDT Mon May 16 2022

KSZ030-031-043>046-061>066-074>081-084>090-170745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
234 AM CDT Mon May 16 2022 /134 AM MDT Mon May 16 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Monday.

Day 1 Discussion
----------------

Strong south winds will return Monday afternoon, strongest across
the western counties, where fire danger will be elevated once
again.

Scattered thunderstorms are expected to enter the southwest zones
Monday evening. The primary risk from these storms will be outflow
winds to 70 mph and areas of blowing dust.

Day 1 Hazards
-------------
* Thunderstorm wind: Elevated risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorm potential continues Tuesday, with coverage favoring
the northeast zones Tuesday evening. Some storms may be severe
with large hail and damaging winds.

Another complex of thunderstorms may arrive from Colorado
Wednesday evening.

Unseasonably hot temperatures are expected Thursday, with elevated
to critical fire danger. A strong cold front will bring strong
north winds Thursday night.

Days 2-7 Hazards
----------------
* Tuesday
  - Fire weather: Elevated risk
  - Severe thunderstorms: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Significant risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Elevated risk
  - Frost: Limited risk

* Sunday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required for the southwest zones,
southwest of a Lakin-Meade line Monday evening.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Special weather statement, May 16, 10:02 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1002 PM CDT Mon May 16 2022

KSZ074-084-085-170345-
Stanton KS-Stevens KS-Morton KS-
1002 PM CDT Mon May 16 2022

...A strong thunderstorm will impact portions of Morton, Stanton and
west central Stevens Counties through 1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 9 miles southwest of The Saunders Elevator, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  The Saunders Elevator around 1015 PM CDT.

Other locations in the path of this storm include Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 10204 3774 10156 3700 10155 3699 10204
TIME...MOT...LOC 0302Z 264DEG 23KT 3736 10213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:02 PM CDTSpecial Weather StatementDDCMorton, Stanton43 min
May 16, 10:48 PM CDTSpecial Weather StatementDDCSeward27 min
May 16, 11:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Morton, Stanton, Stevens38 min
May 16, 11:09 PM CDTSpecial Weather StatementDDCSeward36 min
May 16, 11:29 PM CDTSpecial Weather StatementDDCMeade31 min
May 16, 11:48 PM CDTHigh Wind WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens57 min
May 17, 3:21 PM CDTFire Weather WatchDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more22 hr
May 17, 6:33 PM CDTSpecial Weather StatementDDCKearny27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.